Occasionally people having CT scans or other imaging exams will have an allergic-type reaction to the iodine contrast, but research has found that they can be treated safely without long term effects. In fact, almost all reactions are mild and more han 99 percent patients with them will get better within a day.
Radiologists at the University of Michigan hospitals in Ann Arbor studied nearly 85,000 intravenous injections of nonionic iodinated contrast media looking for allergic-type reactions. They analyzed both how the reactions were treated and whether there were any long term problems after a reaction.
They found that reactions were rare — 545 or about half a percent of all patients had some allergic-type reaction with 221 requiring treatment. Most were mild (418), some moderate (116), and 11 were severe.
Almost all — 99 percent — had symptoms go away within 24 hours. Only two patients, who had severe reactions, had problems lasting more than a day.
The most common treatment was Benedryl® (diphenhydramine) given to 145 patients. A few received corticosteroids, albuterol or ephinephine.
Although outcomes were generally very positive, the research team was concerned that errors were made in treating patients who had reactions. Richard Cohan, MD, who led the study, commented,
Commonly used medications can be administered safely; however, treatment errors are not uncommon and in a few instances can lead to patient morbidity. In our study, we found a number of instances in which non-recommended treatment was provided. These cases included the administration of oxygen by nasal cannula (rather than mask) and at lower than recommended doses, over-utilization of diphenhydramine (including to a few patients who were hypotensive), and the administration of higher than recommended doses of epinephrine, as well as occasional confusion about which concentrations of epinephrine should be injected in which manner (subcutaneously or intravenously).
Dr. Cohan suggested that radiology teams regularly review recommendations and plans for managing allergic reactions to contrast material,
We hope that after reading our study, radiologists, nurses, and technologists will agree that they must review the algorithms for treating contrast reactions on a regular basis (particularly issues related to diphenhydramine, oxygen, and epinephrine administration. In fact, we would suggest that such a review should probably occur at least twice a year. However, it is also consoling to know that even when patients have moderate or severe contrast reactions, the vast majority recover promptly and without any long term complications.
SOURCE: Cohan et al., American Journal of Roentgenology, Volume 91, Issue 2, August 2008.